Nebraska, 2021

Flood and Hail in Nebraska, May 15, 2021

May 15, 2021 · NWS LBF · 4 events in 2 counties and zones

Thunderstorms initiated along the Colorado/Nebraska border during the early evening hours of May 15th. As these storms tracked east, they became severe over Perkins and Keith counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms initiated along the Colorado/Nebraska border during the early evening hours of May 15th. As these storms tracked east, they became severe over Perkins and Keith counties. Storms then tracked into Lincoln county where they weakened. Golf ball sized hail was reported in Perkins county and a 66 MPH wind gust was measured 4 miles north northeast of North Platte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 15, 6:29 PM MST, 21 minutes earlier.

Area forecast discussion, May 15, 6:29 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
829 PM CDT Sat May 15 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 231 PM CDT Sat May 15 2021

The main focus in the short term is the chance for thunderstorms
tonight and tomorrow night.

Currently a surface low is located over southeastern Colorado,
accompanied by a stationary front stretching northeastward. This
system is advecting a meager amount of moisture into Nebraska from
the Gulf, which will provide atmospheric moisture for precipitation
tonight and tomorrow. This system will move southeast into late this
afternoon and be followed by another weak low that is currently over
western WY. This low will be dragged behind the current system, and
provide lift. This has resulted in chances for precipitation and
thunderstorms. Given the lift is generally weak, thinking the
precipitation will be more so scattered rather than widespread.
Given how things are lining up, it looks like QPF will be around a
tenth of an inch or so, with some local areas having the potential
to see higher amounts. Confidence is low on any severe threats. Mid
level lapse rates are generally stable over the CWA, and there is
around 100J/kg of CIN at 850-700mb for instability to overcome. So,
thinking at most will see some brief periods of gusty winds.

Behind this system is an upper level low that is currently centered
over northern California/ eastern NV. It will move pretty slowly to
the east/southeast over the next couple of days. This low will be
the main feature in more precipitation tomorrow. For tomorrow,
models are in better agreement that the northern Sandhills to north
central Nebraska will receive rain. Given the lack of atmospheric
moisture coming out in tonight's round of storms, can expect that
ample moisture will be remaining and likely result higher QPFs
tomorrow. Amounts up to half an inch are currently expected. As with
tonight, expecting the general severe threat to be low as the cap
will remain.

With these systems, can generally expect winds to be from the east
southeast around 5 to 10 knots. Moreover, mid-level clouds are
building in, which will set the stage for mostly cloudy to
overcast conditions through tomorrow night. Therefore, can expect
daytime highs to be cooler, and overnight lows to be warmer than
if clouds were not present. With 850 temps around 9-11C, expecting
lows tonight to be in the lower 50s. For tomorrow, 850mb temps
are around 12-15C, which combined with upslope flow and continued
cloud presence, expecting highs to only be able to climb into the
upper 60s to lower 70s.

.LONG TERM...(Monday through Saturday)
Issued at 231 PM CDT Sat May 15 2021

As with the short term, the long term is defined by daily chances
for rain and thunderstorms.

The California low will continue to move slowly and affect the area
through early and possibly even mid week as it progresses. It will
eventually move northeastward across the midwest by Thursday, and
bring the week's strongest chance for precipitation as it starts to
lift out of the area. As such, the chance for showers Wednesday into
Thursday appears decent at this time. Confidence is low in
precipitation becoming severe with this round as most instability is
expected to stay south of the CWA. Precipitation is also expected
beyond Thursday, but will continue to monitor since it is almost a
week away.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 722 PM CDT Sat May 15 2021

Scattered thunderstorms are expected across the region overnight.
Ceilings will gradually lower with widespread IFR and MVFR
expected late tonight into Sunday morning. MVFR ceilings are then
expected to continue into Sunday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meltzer/Sinclair
LONG TERM...Meltzer/Sinclair
AVIATION...Taylor
Hazardous weather outlook, May 15, 1:08 PM MST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
308 PM CDT Sat May 15 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-162015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
308 PM CDT Sat May 15 2021 /208 PM MDT Sat May 15 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are possible tonight. A few storms may be strong to
severe, with the greatest potential across southwest Nebraska.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Additional thunderstorms are possible on Sunday across all of
western and north central Nebraska. At this time severe weather
threat looks low, but can't rule out and isolated strong to
severe thunderstorm.

Next week the weather pattern becomes more active with
thunderstorms possible daily throughout the week.

.SPOTTER INFORMATION STATEMENT...

Please report hail, strong winds, and heavy rain to the National
Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, May 15, 4:54 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
554 PM MDT Sat May 15 2021

NEZ022-035-057-160045-
Arthur NE-Garden NE-Keith NE-
554 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHEASTERN GARDEN COUNTIES UNTIL 645 PM
MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lewellen, or 15 miles east of Oshkosh, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Arthur...northwestern Keith and southeastern Garden Counties,
including the following locations... Ruthon, Haythorn Lake, Belmar,
Clear Creek State Wildlife Management Area, McKeag and Otter Creek
Campground.

This includes the following highways...
 Highway 61 between mile markers 108 and 118.
 Highway 92 between mile markers 116 and 126.

LAT...LON 4125 10206 4141 10218 4162 10182 4139 10163
TIME...MOT...LOC 2353Z 238DEG 14KT 4137 10204

Taylor
Special weather statement, May 15, 5:01 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
601 PM MDT Sat May 15 2021

NEZ069-160045-
Chase NE-
601 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHASE COUNTY UNTIL 645 PM
MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lamar, or 19 miles southeast of Holyoke, moving
northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lamar around 640 PM MDT.

Other locations impacted by this storm include Crete and Chase.

LAT...LON 4037 10205 4053 10206 4069 10192 4051 10165
      4035 10191 4035 10202
TIME...MOT...LOC 0001Z 222DEG 11KT 4043 10200

Taylor
Special weather statement, May 15, 5:03 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
603 PM MDT Sat May 15 2021

NEZ058-160045-
Perkins NE-
603 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS AND SOUTHWESTERN
KEITH COUNTIES UNTIL 645 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm near
Venango, or 14 miles west of Grant, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Venango, Brandon and Wild Horse Spring.

This includes Highway 61 between mile markers 69 and 78.

LAT...LON 4072 10199 4079 10206 4094 10206 4095 10205
      4101 10198 4100 10197 4100 10173 4091 10163
TIME...MOT...LOC 0003Z 228DEG 12KT 4085 10200

Taylor
Special weather statement, May 15, 5:31 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
731 PM CDT Sat May 15 2021

NEZ059-160115-
Lincoln NE-
731 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
815 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Sutherland, or 19 miles southwest of Tryon, moving
east at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Coker.

This includes Highway 97 between mile markers 8 and 16.

LAT...LON 4118 10116 4136 10121 4138 10107 4139 10087
      4119 10082
TIME...MOT...LOC 0031Z 257DEG 7KT 4129 10109

Taylor
Special weather statement, May 15, 5:48 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
648 PM MDT Sat May 15 2021

NEZ035-057-160130-
Arthur NE-Keith NE-
648 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR AND NORTHEASTERN KEITH
COUNTIES UNTIL 730 PM MDT...

At 648 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Arthur to Lemoyne.
Movement was east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Arthur, Lemoyne, Kingsley Dam, Haythorn Lake, Lena, Three Mile Lake,
McKeag and Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 97 and 128.
 Highway 92 between mile markers 129 and 175.

LAT...LON 4171 10150 4125 10138 4119 10185 4155 10192
TIME...MOT...LOC 0048Z 248DEG 13KT 4152 10181 4130 10177

Taylor
Special weather statement, May 15, 6:35 PM MST, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
735 PM MDT Sat May 15 2021

NEZ058-160215-
Perkins NE-
735 PM MDT Sat May 15 2021

...SPECIAL WEATHER STATEMENT...

At 735 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grant, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grant and Wild Horse Spring.

This includes Highway 61 between mile markers 64 and 77.

LAT...LON 4081 10178 4093 10189 4100 10171 4086 10154
TIME...MOT...LOC 0135Z 242DEG 12KT 4087 10181

Taylor

The radar

The North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Perkins

When
May 15, 6:50 PM MST
Where
Perkins County, 1.73 mi NW of Grant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -101.740

Hail, Perkins

When
May 15, 6:55 PM MST
Where
Perkins County, 4.18 mi N of Grant
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.910, -101.730

A 2 mile wide swath of hail reported, some stones were up to golf ball size.

Thunderstorm Wind, Lincoln

When
May 15, 8:20 PM CST
Where
Lincoln County, 3.46 mi NE of North Platte
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -100.740

Thunderstorm wind gust was measured at Hillcrest north of town.

Flood, Lincoln

When
May 15, 8:36 PM CST
Where
Lincoln County, 4.03 mi NNE of North Platte to 4.41 mi NNE of North Platte
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.200, -100.740

Roads are reported flooded in the Hillcrest Area north of North Platte. Water is running over roadways and into homes. Hail was also 4 to 5 inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959249, 959250, 959251, 959248.